Experimental support of the scaling rule for demographic stochasticity

Robert A. Desharnais, R. F. Costantino, J. M. Cushing, Shandelle M. Henson, Brian Dennis, Aaron A. King

Research output: Contribution to journalArticlepeer-review

23 Scopus citations

Abstract

A scaling rule of ecological theory, accepted but lacking experimental confirmation, is that the magnitude of fluctuations in population densities due to demographic stochasticity scales inversely with the square root of population numbers. This supposition is based on analyses of models exhibiting exponential growth or stable equilibria. Using two quantitative measures, we extend the scaling rule to situations in which population densities fluctuate due to nonlinear deterministic dynamics. These measures are applied to populations of the flour beetle Tribolium castaneum that display chaotic dynamics in both 20-g and 60-g habitats. Populations cultured in the larger habitat exhibit a clarification of the deterministic dynamics, which follows the inverse square root rule. Lattice effects, a deterministic phenomenon caused by the discrete nature of individuals, can cause deviations from the scaling rule when population numbers are small. The scaling rule is robust to the probability distribution used to model demographic variation among individuals.

Original languageEnglish (US)
Pages (from-to)537-547
Number of pages11
JournalEcology letters
Volume9
Issue number5
DOIs
StatePublished - May 2006

Keywords

  • Chaos
  • Demographic stochasticity
  • Flour beetles
  • Habitat size
  • Nonlinear population dynamics
  • Scaling rule
  • Tribolium

ASJC Scopus subject areas

  • Ecology, Evolution, Behavior and Systematics

Fingerprint Dive into the research topics of 'Experimental support of the scaling rule for demographic stochasticity'. Together they form a unique fingerprint.

Cite this